Illinois, 2006

Hail in Illinois, June 28, 2006

June 28, 2006 · NWS LOT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 27, 7:50 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 7:50 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
850 PM CDT TUE JUN 27 2006

.DISCUSSION FOR EVENING UPDATE...

850 PM CDT

SCATTERED THUNDERSTORM ACTIVITY DECREASING ACROSS FORECAST AREA AT
THIS EVENING.

RADAR INDICATES CURRENT STORMS FOCUSED ALONG OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION...WHICH HAVE NOW PROGRESSED INTO SOUTHEAST PARTS
OF CWA FROM PORTER COUNTY SOUTHWEST TOWARD FORD COUNTY. ADDITIONAL
STORMS HAVE DEVELOPED ALONG SURFACE TROUGH/COLD FRONT BOUNDARY IN
EASTERN WI...WHICH EXTENDS SOUTHWEST ACROSS SOUTHWEST WISCONSIN INTO
SOUTHERN IOWA. ADDITIONAL STORMS ACROSS SOUTHEAST IA WHERE LOW LEVEL
INSTABILITY MORE IMPRESSIVE. WITH 00 UTC DVN SOUNDING INDICATING
1500 J/KG SBCAPE AND NO CIN AT THAT TIME...AND SHORT WAVE TROUGH
DROPPING SLOWLY THROUGH UPPER MISSISSIPPI VALLEY PER WATER
VAPOR/RAOB ANALYSIS...CANT RULE SOUTH ADDITIONAL ISOLATED RW/TRW
DEVELOPING THIS EVENING INTO NRN IL...THOUGH WITH DAYLIGHT NOW FADED
EXPECT ISOLATED TO BE KEY WORD AS LOW LEVEL INSTABILITY DIMINISHES.
WILL HIGHLIGHT THUNDERSTORMS ENDING THIS EVENING...AND MAINTAIN
MENTION OF ISOLATED RW INTO THE OVERNIGHT HOURS AS VORT SLIDES
THROUGH.

RATZER

PREVIOUS DISCUSSION...

330 PM CDT

MAIN FORECAST CONCERNS WILL BE ON CONVECTIVE POTENTIAL MAINLY THIS
EVENING...AND THEN AGAIN ON WEDNESDAY AFTERNOON/EARLY WEDNESDAY
EVENING.

A COUPLE OF FEATURES OF INTEREST ARE NOTED ON WATER VAPOR IMAGERY
THIS AFTERNOON. WEAK MID LEVEL TROUGH WHICH AIDED IN SHOWER
DEVELOPMENT THIS MORNING ACROSS NORTHEAST ILLINOIS IS MOVING THROUGH
NWRN INDIANA WITH 700 HPA WINDS AT WOLCOTT BEGINNING TO VEER OVER
THE PAST HOUR. HOWEVER TWO MAIN UPSTREAM SHORT WAVES WILL IMPACT
NORTHERN ILLINOIS THIS EVENING. ONE OF THESE SHORT WAVES IS MOVING
INTO WEST CENTRAL ILLINOIS/NORTHERN MISSOURI AND DPVA SHOULD BE ON
THE INCREASE ACROSS NRN IL OVER THE NEXT FEW HOURS AS THIS FEATURE
BEGINS TO LIFT EAST NORTHEAST THROUGH THE UPPER TROUGH. SCATTERED
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THIS DPVA
REGION FROM NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS. ANOTHER
UPPER LOW WHICH IS CENTERED ACROSS FAR NORTHWEST WISCONSIN WILL ALSO
CONTINUE TO SLOWLY SAG SOUTHEAST THIS EVENING WITH MID LEVEL COLD
POOL SETTLING SOUTHWARD ALSO. WEAK SURFACE TROUGH IS ALSO ANALYZED
LATE THIS MORNING FROM EAST CENTRAL WISCONSIN INTO NORTHEAST IOWA.
SPC RUC GRAPHICS ARE INDICATING AXIS OF 100 MB MIXED LAYER CAPES IN
THE 1000-1500 J/KG ACROSS NORTHERN QUARTER OF CWA WHERE MID LEVEL
LAPSE RATES ARE A LITTLE STEEPER WITH THE APPROACHING COLD POCKET.
DESPITE VERY MEAGER DEEP LAYER SHEAR MAGNITUDES...STILL NOT OUT OF
THE QUESTION FOR SOME HAIL PRODUCERS OVER THE NEXT FEW HOURS WITH
PEAK HEATING AND WEAK UPPER FORCING...BUT THREAT SHOULD BE SHORT
LIVED AND AFFECT MAINLY NORTHERN PORTIONS OF THE FORECAST AREA WHERE
INSTABILITY IS MORE IMPRESSIVE. SHOWERS SHOULD WIND DOWN IN
COVERAGE/INTENSITY EARLY THIS EVENING AND WILL CARRY JUST SOME LOW
POPS OVERNIGHT WITH WEAK SURFACE TROUGH MOVING THROUGH THE AREA.

ON WEDNESDAY...MAIN UPPER LOW WILL CONTINUE TO SHIFT EASTWARD
THROUGH THE UPPER GREAT LAKES. GFS/WRF BOTH ARE HINTING AT UPPER JET
STREAK DIVING DOWN BACK SIDE OF THIS TROUGH WITH FORCING AT A
DIURNALLY FAVORED TIME OF DAY IN LATE AFTERNOON/EARLY EVENING SO
WILL KEEP MENTION OF LOW END CHANCE POPS GOING ON WEDNESDAY THROUGH
EARLY EVENING BUT COVERAGE WILL BE GREATEST DURING THE
AFTERNOON/EARLY EVENING HOURS. HIGHS SHOULD BE FAIRLY COMPARABLE TO
THOSE EXPERIENCED TODAY...ALTHOUGH POSSIBLY A FEW DEGREES COOLER
CLOSER TO COLD CORE ACROSS NORTHEAST ILLINOIS. AFTERNOON INSTABILITY
DOES NOT LOOK QUITE AS IMPRESSIVE IN FORECAST SOUNDINGS WITH
DEPARTING COLD MID LEVEL POCKET...BUT MARGINALLY SEVERE HAIL STILL
POSSIBLE AGAIN TOMORROW AFTERNOON. SURFACE HIGH WILL BUILD INTO THE
AREA BY THURSDAY MORNING WITH A RETURN OF LOW LEVEL WAA SETTING UP
LATE THURSDAY NIGHT INTO FRIDAY. CONTEMPLATED ADDING POPS FOR FRIDAY
GIVEN DECENT LOW LEVEL THETA-E ADVECTION BUT WILL HOLD OFF AT THIS
TIME. ONLY CHANGE TO PREVIOUS FORECAST WAS TO NUDGE HIGHS UP A SHADE
FOR FRI/SAT. POPS WERE MAINTAINED FOR SATURDAY WITH LATEST GFS STILL
SUPPORTING SOLUTION OF SEVERAL SHORT WAVE RIDGING THROUGH THE
NORTHWEST FLOW WITH LOW LEVEL BOUNDARY APPROACHING ON SATURDAY.
DECENT MOISTURE POOLING STILL BEING ADVERTISED BY THE GFS FOR THIS
PERIOD.

STILL ALOT OF UNCERTAINTY REGARDING HOW QUICKLY THIS BOUNDARY DROPS
THROUGH THE AREA INTO EARLY NEXT WEEK...WITH HPC FAVORING THE ECMWF
FOR THE WEEKEND WHICH WOULD RESULT IN LESS DAMPENING OF ROCKIES
RIDGE AND A SLOWER SOUTHWARD FRONTAL MOVEMENT. VERY FEW CHANGES WERE
MADE TO THIS PERIOD GIVEN THE UNCERTAINTY.  NDM

&&

.AVIATION...
635 PM CDT

RE 00Z TAFORS...MULTIPLE MID LVL CIRCULATIONS ANS S/WVS ACROSS
REGION THU APPEARS WILL NOT BE DIRECTLY AFFECTING TERMINALS. NE-SW
LN OF SHRA AND TSRA AHEAD OF S/WV TROF ROTATING FM NERN MO INTO W
CNTRL IL...WITH NRN PORTION OF LN WEAKENING/DSPTG IN FAR NERN IL.
S/WV OVR NE NEB AND NW IA WILL CONT TO DROP SSE INTO UPR TROF AND
STAYS WELL REMOVED FROM TERMINALS WHILE CIRCULATIONN OVR NW WI MOV
ESE INTO WRN GRTLKS WELL TO N. WK SYNOPTIC LLVL FLO DISTURBED BY
OUTFLOWS WITH LK BRZ ALSO PRESENT. VRB05KT WNDS WL FAVOR SW LATERE
THIS AHEAD SFC TROF APPROACHING FM NW...THEN VEER WEAKLY TO WNW WITH
IT/S PASSAGE LATE EVE AND OVRNGT. POTENTIAL FOR MVR VSBYS WITH BR
DURG AROUND DAWN BUT W/OUT ANY SHRA AT TERMINALS SFC NOT WET SO NO
MENTION IN THIS ISSUANCE.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jun 27, 3:30 PM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE JUN 27 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT MON JUN 26 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST
AREA...MAINLY THROUGH THE EARLY EVENING HOURS. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE THROUGH 7 PM CDT THIS EVENING MAINLY NORTHWEST OF A LINE
FROM AMBOY TO DEKALB TO WAUKEGAN.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN ON SATURDAY.
SOME OF THE THUNDERSTORMS ON WEDNESDAY MAY PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING
NORTHWEST OF A LINE FROM AMBOY TO DEKALB TO WAUKEGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT MON JUN 26 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING
MAINLY ACROSS THE NEARSHORE WATERS. SOME OF THESE STORMS MAY PRODUCE
WIND GUSTS TO 30 KNOTS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Winnebago

When
June 28, 1:29 AM CST to 1:31 AM CST
Where
Winnebago County, Loves Park
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.317, -89.050

Hail, Cook

When
June 28, 5:06 AM CST to 5:08 AM CST
Where
Cook County, Des Plaines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512100, 5512101.